Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 119, NWS Louisville, KY

May 24, 2000Allen County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 24, 2000, 6:02 PM CDT for Allen County, Kentucky. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2000, 6:02 PM CDT (23:02 UTC)
Expired
May 24, 2000, 6:30 PM CDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Allen County, KY

The radar

The Nashville radar (KOHX), 65 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:10 PM CDTHail 0.75Clare, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS53 KLMK 242303
SVRSDF
KYC003-242330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
602 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 630 PM CDT

* AT 602 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
SEVERE   THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHEAST OF MT. 
ARIEAL...OR ABOUT 19 MILES SOUTH OF BOWLING GREEN...MOVING SOUTHEAST 
AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTTSVILLE AROUND 615 PM CDT
  FOREST SPRINGS AROUND 630 PM CDT

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:56 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 24, 1:56 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT TUE MAY 23 2000

HAV TO ACCESS THE POTENTIAL FOR MOR SEVERE WX THIS AFTN/EVE AND CHC
OF PRECIP TNGT IN S AND AGN ON FRI WITH RTN MOIST.

AT 18Z MOIST..UNSTBL AIRMS STILL OVR KY WITH BEST LI/S OVR ECNTRL
PTN CWA.  VSBL SAT INDCTS BNDRYS PRSNT N OF OH RVR WITH WK CDFNT
STILL OVR CNTRL IN.  NEW SWO CONTS SLGT RISK OVR ALL OF CWA WITH MDT
RISK CONFINED TO KS/OK/MO/AR.  PNTNL STILL THERE FOR TSTMS TO DVLP
ALG/VCNTY CDFNT AS IT CONTS S THIS AFTN/TNGT.

MDL LI/S...THCKNS INDCT CDFNT WILL CONT S OVRNGT WITH BST CHC PRECIP
OVRNGT VCNTY KY/TN BRDR.  MDLS PROBABLY INDCTG MCS DVLPG W VCNTY MDT
RISK AND MOVG E ALG CDFNT OVRNGT WITH INCRS IN MN RH FOR 12Z THURS.
SRN PTN CWA CONTS CLDY ON THURS WITH CHC SHWRS WHILE N SHOULD BE AT
LEAST PTLY SUNNY.  AT THIS POINT AM INCLINED TO CONT FFA ALG SRN PTN
CWA THRU 12Z.  WILL ACCESS FRTHR AS TSTMS DVLP DRNG COURSE OF
AFTN/EVE.

MOIST BGNS TO RTRN ON FRI AND OF WRM FNT AS LO PRES MOVS ACRS SRN
PLNS.  ETA MAY BE RUSHG PRECIP BUT 3HRLY POPS INDCT BST CHC AFTN SO
WILL INDCT SO IN ZNS.

AT LEAST TEMP TREND APPRS GD AND WILL LKLY DEVIATE LTL.

.SDF...FFA SCNTRL KY TNGT
RNK

WAA AT 850 OCCURS TODAY AS WELL.  FEEL THAT SCATTERED STORMS WILL
DEVELOP AGAIN THIS AFTN...SO WILL KEEP CHANCE POPS GOING THIS AFTN.

ALL MODELS SHOWING MORE TSTMS TONIGHT...WHICH IS REASONABLE GIVEN
CONTINUED WAA AND NW FLOW ALOFT.  WILL PUT POPS IN GOOD CHANCE
CATEGORY AND WORD AS SCATTERED.  FOR WEDNESDAY...SURFACE TROF MOVES
THROUGH NORTHERN SECTIONS OF FA DURING THE DAY...STABILIZING THE
ATMS.  AHEAD OF TROF...MOISTURE AND INSTABILITY CONTINUE.  WILL KEEP
LOW CHANCE POPS GOING...BUT WILL END IN THE EARLY AFTN NW FA.

FWC/FAN TEMPS CLOSE THIS AFTN AND LOOK OKAY GIVEN WAA PATTERN. WILL
GO WITH WARMER FAN NUMBERS kTONIGHT IN CONTINUED SW FLOW AT SFC.
NUMBERS LOOK OKAY FOR WEDNESDAY AS WELL.

.SDF...NONE
CS

In the hours before

Special weather statement, May 24, 12:30 PM CDT, 5 hours 32 minutes before
KYZ023>030-034>043-045>049-053>057-061>067-070>078-081-082-241945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT WED MAY 24 2000

THE STORM PREDICTION CENTER CONTINUES TO INDCATE THAT A SLIGHT RISK
OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY TODAY AND
THIS EVENING.

WARM...MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE OVER KENTUCKY
TODAY.  A WEAK FRONTAL BOUNDARY WILL MOVE SOUTH CROSSING THE OHIO
RIVER THIS EVENING AND COMING TO REST NEAR THE TENNESSEE BORDER
OVERNIGHT.  AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO ONCE AGAIN FIRE OVER THE REGION.  SOME OF THE
THUNDERSTORMS MAY EVEN BECOME OVER CENTRAL KENTUCKY THIS AFTERNOON.
AS THE COLD FRONT MOVES SOUTH TONIGHT THE THREAT OF SEVERE WEATHER
WILL SHIFT TOWARD SOUTH CENTRAL KENTUCKY.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HAIL AND DAMAGING
WINDS.  DANGEROUS LIGHTNING...ALONG WITH PERIODS OF HEAVY
RAIN...ESPECIALLY OVER SOUTH CENTRAL KENTUCKY ARE ALSO POSSIBLE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION
ON THIS WEATHER SITUATION.  SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED THIS AFTERNOON AND THIS EVENING.

RNK
Special weather statement, May 24, 12:30 PM CDT, 5 hours 32 minutes before
KYZ023>030-034>043-045>049-053>057-061>067-070>078-081-082-250000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT WED MAY 24 2000

THE STORM PREDICTION CENTER CONTINUES TO INDCATE THAT A SLIGHT RISK
OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY TODAY AND
THIS EVENING.

WARM...MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE OVER KENTUCKY
TODAY.  A WEAK FRONTAL BOUNDARY WILL MOVE SOUTH CROSSING THE OHIO
RIVER THIS EVENING AND COMING TO REST NEAR THE TENNESSEE BORDER
OVERNIGHT.  AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO ONCE AGAIN FIRE OVER THE REGION.  SOME OF THE
THUNDERSTORMS MAY EVEN BECOME OVER CENTRAL KENTUCKY THIS AFTERNOON.
AS THE COLD FRONT MOVES SOUTH TONIGHT THE THREAT OF SEVERE WEATHER
WILL SHIFT TOWARD SOUTH CENTRAL KENTUCKY.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HAIL AND DAMAGING
WINDS.  DANGEROUS LIGHTNING...ALONG WITH PERIODS OF HEAVY
RAIN...ESPECIALLY OVER SOUTH CENTRAL KENTUCKY ARE ALSO POSSIBLE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION
ON THIS WEATHER SITUATION.  SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED THIS AFTERNOON AND THIS EVENING.

RNK

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:43 PM CDTSevere Thunderstorm WarningLMKBarren, Metcalfe32 min
May 23, 7:47 PM CDTSevere Thunderstorm WarningLMKAdair, Green28 min
May 23, 8:13 PM CDTSevere Thunderstorm WarningLMKRussell27 min
May 23, 11:52 PM CDTSevere Thunderstorm WarningLMKOhio23 min
May 24, 12:18 AM CDTSevere Thunderstorm WarningLMKGrayson27 min
May 24, 1:01 AM CDTSevere Thunderstorm WarningLMKGreen, Hart29 min
May 24, 4:47 PM CDTSevere Thunderstorm WarningLMKLogan23 min
May 24, 5:04 PM CDTTornado WarningLMKLogan26 min
May 24, 5:11 PM CDTSevere Thunderstorm WarningLMKWarren34 min
May 24, 5:27 PM CDTTornado WarningLMKSimpson, Warren33 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningLMKBarren, Edmonson33 min
May 24, 6:46 PM CDTSevere Thunderstorm WarningLMKWarren29 min
May 24, 6:51 PM CDTSevere Thunderstorm WarningLMKButler, Warren44 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.